Mississippi, 2002

Damaging Winds in Mississippi, July 1, 2002

July 1, 2002 · NWS JAN · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 1, 2:17 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 1, 2:17 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT MON JUL 1 2002

FORECAST PROBLEM THIS PACKAGE...
SHOWER AND THUNDERSTORM CHANCES

1200 UTC SUBJECTIVE ANALYSES SHOW A PERSISTENT UPPER-ATMOSPHERIC
SHEAR AXIS REMAINING DRAPED NORTHWEST TO SOUTHEAST ACROSS THE
FORECAST AREA.  WHILE THIS FEATURE CONTINUES TO BE EVIDENT ON THE
AVN...IM HAVING A TOUGH TIME FINDING IT ON THE ETA/MESO-ETA.
MEANWHILE...THE MESO-ETA CONTINUES HAVING A SUPERIOR INITIALIZATION
OF MOISTURE PARAMETERS.  SO...ILL LEAN MORE TOWARD THE AVNS VIEW
OF THE WORLD...WITH A SPLASH AND DASH OF MESO-ETA FOR MOISTURE.

IN THE VERY NEAR TERM...ILL BASE FIRST PERIOD WORDING ON RADAR
TRENDS.  BUT IN GENERAL...SCATTERED COVERAGE SHOULD SUFFICE OVER ALL
BUT THE NORTHEAST THIS EVENING.

A WEAK SURFACE TROUGH WILL DEVELOP ACROSS THE FORECAST AREA
TUESDAY...AND REMAIN NEARLY STATIONARY THROUGH THURSDAY.  THIS...IN
COMBINATION WITH THE PERSISTENT UPPER-LEVEL SHEAR AXIS...WOULD TEND
TO ALLOW A GREATER THAN NORMAL COVERAGE OF AFTERNOON AND EVENING
SHOWERS AND STORMS TO BE SEEN...ESPECIALLY GIVEN PLENTY OF SOLAR
INSOLATION AND A FOCUSING MECHANISM.  THE ONE CAVEAT IS
MID-TROPOSPHERIC LAPSE RATES.  500 MB TEMPERATURES ARE FORECAST TO
WARM FROM THIS MORNINGS UPPER-AIR OBSERVATIONS BY TUESDAY
AFTERNOON.  KNOWING THIS...ID EXPECT MOST OF THE SHOWER AND
THUNDERSTORM DEVELOPMENT TO OCCUR IN VICINITY OF THE TROUGH/SHEAR
AXIS OVER THE NEXT FEW DAYS.

ONLY A SLIGHT CHANGE WILL BE MADE WITH DAYS 4 THROUGH 7.  THE AVN
EXTENDED CONTINUES TO BE THE STRONGEST WITH THE RIDGING THIS WEEKEND
WHEN COMPARED TO THE CANADIAN AND ENSEMBLE.  THE MODELS CONTINUE TO
KEEP A WEAK SURFACE TROUGH STRETCHED WEST-EAST ACROSS THE FORECAST
AREA THROUGH THE WEEKEND.  THE NEW FEATURE (AS INDICATED BY THE AVN
EXTENDED AND CANADIAN) THIS FORECAST CYCLE IS A WEAK SURFACE LOW
WHICH DEVELOPS UNDER A WEAKNESS IN THE UPPER RIDGE...PROBABLY SOUTH
OF EVERGREEN ALABAMA FRIDAY.  THE END RESULT IS THE SAME...ITS
PROGGED TO WEAKEN AS IT RETROGRADES INTO SOUTH LOUISIANA NEXT
WEEKEND.  GIVEN THIS AND THE SURFACE TROUGH...IM PLANNING ON
BUMPING RAIN CHANCES BACK INTO CHANCE CATEGORY FOR THE WEEKEND.

PRELIMINARY NUMBERS FOLLOW BELOW.

FCSTID = 10
JAN   71  91  72  91 /  30  40  30  40
MEI   71  91  72  90 /  30  40  30  40

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

BUTTS

In the hours before

Special weather statement, Jul 1, 1:33 PM CST, 1 hour 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
233 PM CDT MON JUL 01 2002

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF
MISSISSIPPI...THIS AFTERNOON AND EVENING. NO SEVERE WEATHER IS
EXPECTED.

INSTABILITY AND DAYTIME HEATING WILL LEAD TO CONTINUED SCATTERED
THUNDERSTORMS DEVELOPMENT THIS AFTERNOON...WITH THE ACTIVITY
CONTINUING INTO THE EVENING. HEAVY RAIN...DANGEROUS LIGHTNING AND
WIND GUSTS TO 35 MPH WILL BE POSSIBLE.

THE ACTIVATION OF STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
July 1, 2:35 PM CST
Where
Lamar County, 3 mi NW of Lumberton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -89.483

Several trees were blown down along State Road 13.

Thunderstorm Wind, Jones

When
July 1, 7:30 PM CST
Where
Jones County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.183

Several trees were blown down across the county between 19:10 and 19:45.

Thunderstorm Wind, Rankin

When
July 1, 7:53 PM CST
Where
Rankin County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -90.000

Several trees were blown down at the intersection of St. John's Road and Florence-Byrum Road.

Thunderstorm Wind, Madison

When
July 1, 10:30 PM CST
Where
Madison County, Madison
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
32.467, -90.100

Several large limbs were blown down in the Northbay Subdivision.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308985, 5308986, 5308987, 5308988.